Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Pueblo, CO

July 12, 2005Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 2005, 8:12 PM MDT for Otero County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 8:12 PM MDT (02:12 UTC)
Expired
Jul 12, 2005, 8:59 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Otero County, CO

The radar

The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3260 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 130212
SVRPUB
COC089-130345-
/O.NEW.KPUB.SV.W.0138.050713T0212Z-050713T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
812 PM MDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO.

* UNTIL 945 PM MDT.

* AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS CENTERED 9 MILES SOUTH OF LA JUNTA...AND WAS MOVING SOUTH
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN OTERO COUNTY...INCLUDING HIGBEE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3796 10340 3794 10373 3765 10370 3765 10340

$$
3 follow-up statements
000 
WWUS55 KPUB 130231
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
831 PM MDT TUE JUL 12 2005

COC089-130345-
/O.CON.KPUB.SV.W.0138.000000T0000Z-050713T0345Z/
OTERO CO-
831 PM MDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN OTERO
COUNTY UNTIL 945 PM MDT...

AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED 10 MILES SOUTHWEST OF HIGBEE...OR ABOUT 20 MILES SOUTH OF LA
JUNTA...MOVING SOUTHWEST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN OTERO COUNTY.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3796 10340 3794 10373 3765 10370 3765 10340

$$
000 
WWUS55 KPUB 130246
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
845 PM MDT TUE JUL 12 2005

COC089-130345-
/O.CON.KPUB.SV.W.0138.000000T0000Z-050713T0345Z/
OTERO CO-
845 PM MDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN OTERO
COUNTY UNTIL 945 PM MDT...

AT 843 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 12
MILES SOUTHWEST OF HIGBEE...OR ABOUT 23 MILES SOUTH OF LA JUNTA...
MOVING SOUTH AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN OTERO COUNTY.

LAT...LON 3796 10340 3794 10373 3765 10370 3765 10340

$$
000 
WWUS55 KPUB 130259
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
859 PM MDT TUE JUL 12 2005

COC089-130309-
/O.CAN.KPUB.SV.W.0138.000000T0000Z-050713T0345Z/
OTERO CO-
859 PM MDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTERO COUNTY HAS
BEEN CANCELED...

AT 858 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE
OR PROPERTY IN THIS AREA.

LAT...LON 3796 10340 3794 10373 3765 10370 3765 10340

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM MDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT TUE JUL 12 2005

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

MAIN CONCERN IS EXTENT OF POPS

CURRENTLY...MSTR MADE IT INTO ALL OF THE CWA LAST NIGHT AS DEWPT IN
THE 40S AND 50S...WITH 30S AND 40S MTNS. DEWPTS WERE IN THE 60S
EARLIER IN THE PLAINS BEFORE IT MIXED OUT. LOTS MORE Q ALL AROUND
WITH SOME SMALL CBS OVER THE SANGES/WETS AND EVEN A FEW ECHOES IN
THE SJU MTNS. WAT VAP IS SHOWING QUITE A BIT OF DRY AIR ALOFT OVER
THE E PLAINS WITH A BIT MORE UPPER MSTR OVER FAR W CO.

REMAINDER OF THIS AFTERNOON/EARLY EVENING...EXTENT OF TSRA MAIN
PROBLEM. WITH THE DRIER AIR ALOFT AND ASSOCIATED SUBSIDENCE...
BELIEVE THE STORMS OVER THE REGION WILL NOT HAVE ALL THAT MUCH
VERTICAL EXTENT TO THEM...AND WILL REMAIN RELATIVELY ISOLATED OVER
THE HIER TRRN. BOUNDARIES ARE INDICATED IN THE VIS PICS SO SOME
ENHANCED CONVERGENCE IS NOTED WHICH MAY ALLOW STORMS TO GET GOING
OVER THIS REGION. WITH NE WINDS ALOFT...STORMS SHOULD GENERALLY
MOVE TO THE S-SW WITH TIME. SVR THREAT IS MARGINAL ATTM.

LATER TONIGHT...LAST FEW NIGHTS A FEW STRAGGLING TSRA HAVE BEEN
NOTED OVER THE FAR E PLAINS...AND LEFT A 5 POPS OVER THIS REGION
DURING THIS PERIOD.

TOMORROW...ALL GUIDANCE SHOWS LESS POPS THAN LAST FEW DAYS. WITH NE
FLOW...BELIEVE ONLY POPS WILL BE OVER HIER TRRN. WILL ALSO INCLUDE
THE SLIGHT POPS OVER THE SJU AND C MTNS AS THIS AREA HAS SHOWN A
SLIGHT INCREASE IN RH OVER THE LAST 24H...AND MODELS SHOW THIS MSTR
REMAINING. I DID NOT CHANGE ANY TEMPS FROM EARLIER 4 AM GRIDDED
PACKAGE. DEWPTS WILL REMAIN RELATIVELY HIGH TOMORROW AFTERNOON...WITH
MIN RH VALUES IN THE 20-25% RANGE. THE OVERALL MAIN CONCERN TOMORROW
WILL BE LOTS OF SUN...VERY LITTLE IF ANY PRECIP...BUT RH VALUES
WILL NOT BE BONE DRY. LOW LEVEL WINDS ARE EXPECTED TO CONTINUE
FROM A GENERAL SOUTHEASTERLY DIRECTION DURING THE AFTERNOON.
/HODANISH

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

MAIN CHALLENGE THROUGH LONG TERM WILL BE POPS.  UPPER LEVEL RIDGE
WILL HOLD STRONG OVER THE REGION THROUGH FRI BEFORE NEXT
UPPER TROF MOVES THROUGH THE NRN US ROCKIES ON SAT WHICH WILL
HELP FLATTEN THE RIDGE SOME OVER OUR REGION AND ALLOW A FRONT TO
PENETRATE SOUTHWARD THROUGH THE EASTERN PLAINS. IN THE MEAN TIME...
EASTERLY LOW LVL FLOW WILL KEEP DEWPOINTS IN THE MID 40S TO MID 50S
ACROSS SOUTHEAST PLAINS AND ALLOW THUNDERSTORMS TO INITIATE ACROSS
THE MOUNTAINS IN THE AFTN.  MODELS STILL PORTRAYING A MODEST
INCREASE IN DEW POINTS FOR THE WESTERN PORTIONS OF THE FCST
AREA...AND GIVEN INCREASING DEW POINT TRENDS IN RAWS DATA OVER THE
LAST 24 HOURS...ITS DIFFICULT TO ARGUE WITH THIS. AS A RESULT OF THE
HIGHER DEW POINTS (READINGS MAINLY IN THE 30S)...SHOULD SEE MORE
TSTORM ACTIVITY OUT WEST...THOUGH SHOULD STAY PRIMARILY IN THE
ISOLATED CATEGORY. CURRENT GRIDS LOOK PRETTY GOOD. MODEL SOUNDINGS
OUT EAST LOOK CAPPED FOR THURS AND FRI...AND WITH UPPER LVL FLOW MORE
NORTH TO NORTHEASTERLY...THUNDERSTORMS SHOULD PRIMARILY STAY OVER THE
MT AREAS.  MID SHIFT ALREADY REMOVED POPS FOR EASTERN AREAS...AND
THIS LOOKS GOOD. ALTHOUGH DONT SEE ANY LARGE PRECIPITATION EVENTS IN
THE OFFING TO AID THE MASON GULCH FIRE...DAY TIME SFC DEW POINTS WILL
STAY IN THE UPPER 30S/LOWER 40S YIELDING RHS VALUES AROUND OR
SLIGHTLY ABOVE 20%...THOUGH TREND WILL BE TOWARDS DRYING OUT AS WE
PROGRESS INTO FRI.

NEXT TROF MOVES INTO THE NRN US ROCKIES ON SAT AND INTO THE NRN
PLAINS BY SUN.  MODELS HAVING A DIFFICULT TIME RESOLVING SRN
EXTENT OF THIS TROF AS IT MOVES THROUGH.  ECMWF KEEPS TROF A BIT
FURTHER NORTH...BUT EVEN IT BRINGS A COLD FRONT INTO SOUTHEAST CO
BY SUN NIGHT.  THUS...EXPECTING DRIER AND WARMER CONDITIONS FOR
SAT/SUN AS LEE TROF KICKS EASTWARD (ESP SUN)...THEN COOLER
WITH ANOTHER UPSWING IN PRECIPITATION CHANCES FOR EASTERN HALF OF THE
FCST AREA FOR MON/TUES BEHIND THE FRONT. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 6:51 AM MDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MDT TUE JUL 12 2005

COZ058>089-093>099-131300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
651 AM MDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHEAST
AND SOUTH CENTRAL COLORADO TODAY AND TONIGHT. ISOLATED HIGH BASED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL AND SOUTHWEST
MOUNTAINS...AS WELL AS THE HIGH MOUNTAIN VALLEYS THIS AFTERNOON
AND EARLY EVENING...WITH WIND GUSTS TO 45 MPH AND CLOUD TO GROUND
LIGHTNING THE MAIN THREATS FROM STORMS.

ACROSS THE EASTERN MOUNTAINS...THE I-25 CORRIDOR AND FAR EASTERN
PLAIN...ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED...WITH
GUSTY WINDS UP TO 50 MPH AND CLOUD TO GROUND LIGHTNING THE MAIN
THREATS. SMALL HAIL UP TO 1/2 INCH IN DIAMETER AND LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE FAR EASTERN
PLAINS...WHERE THE BEST LOW LEVEL MOISTURE WILL REMAIN IN PLACE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...
MAINLY ACROSS THE MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS. THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY
BE POSSIBLE THIS AFTERNOON ACROSS THE FAR SOUTHEAST PLAINS.

In the hours before

Local storm report, Jul 12, 4:03 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 N COLORADO SPRINGS    38.91N 104.82W
07/12/2005  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

&&

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:27 PM MDTSevere Thunderstorm WarningPUBSaguache32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.